Rhode Island, 2005

Damaging Wind in Rhode Island, August 21, 2005

August 21, 2005 · NWS BOX · 1 event in 1 county or zone

A line of heavy showers and thunderstorms moved across northern Rhode Island during the late afternoon of 21 August 2005. One thunderstorm was severe, producing damaging wind gusts that knocked trees down on wires on Central Pike in Foster.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A line of heavy showers and thunderstorms moved across northern Rhode Island during the late afternoon of 21 August 2005. One thunderstorm was severe, producing damaging wind gusts that knocked trees down on wires on Central Pike in Foster. No known injuries directly resulted from this severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 21, 2:58 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 21, 2:58 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
358 PM EDT SUN AUG 21 2005

.NEAR TERM (THROUGH EARLY THIS EVENING)...
PER SKYWARN WEBSTER MA 306 PM REPORT  .51 IN 10 MIN G 21 MPH.  THATS
WHAT ET NR 37K ARE DOING ATTM.

BDL G29 KT 318 PM... STORMS ARE GROWING IN NW RI AND CENTRAL HFD CT.
FAVORED AREA FOR ISO SVR APPEARS TO BE TOLLAND OR WINDHAM COUNTY OR
SE HFD COUNTY AS WELL AS PVD COUNTY INTO W BRISTOL COUNTY ALONG AND
SE OF LINE. FAVORED DUE TO MAX SBLI POT TEMP AND CNV.  NEXT 3 HRS IS
THE TIME IF ANYTHING WERE TO GO. CORES ARE RISING.  STILL WE NEED TO
DO A VIL OVR 40.  EXPECTING SMALL HAIL REPS AS WBZ NR 12K.

.SHORT TERM (TONIGHT THROUGH MONDAY)...
SCATTERED THUNDERSTORMS WILL MOVE THROUGH RI/CT/SE MA THIS EVENING
AS COLD FRONT MOVES SOUTHEASTWARD ACROSS THE AREA.  IT WILL REACH
THE SOUTH COAST OF NEW ENGLAND THEN TRY TO LIFT SOMEWHAT NORTH
MONDAY AS IT WEAKENS.  NAM SHIFTS WINDS TO SW ACROSS EASTERN MA AND
EVEN INTO SE NH.  ALONG WITH THAT COMES CAPES TO 1000 AND K INDICES
REACHING MID TO UPPER 30S IN NE MA MON.  BUT GFS KEEPS DRIER WNW
FLOW AND NO CHANCE OF PRECIP.  WILL COMPROMISE WITH WSW WINDS AND A
20-30 PCT CHANCE OF A SHOWER OR TSTM IN EASTERN MA MON AFTERNOON.
TEMPS GENERALLY IN AGREEMENT WITH GUIDANCE.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
FRONTAL BOUNDARY IS EXPECTED TO MORE OR LESS WASH OUT OVER S COASTAL
WATERS MON NIGHT AND TUE...AS CANADIAN HIGH PRESSURE BUILDS INTO NEW
ENGLAND. ONE ITEM OF NOTE IS PASSAGE OF UPPER TROUGH WED...WHICH
SHOULD BRING AT LEAST A PERIOD OF CLOUDINESS AND PERHAPS A FEW
SHOWERS...SO FOR NOW WE BUMPED UP CLOUD COVER A BIT WED AND HAVE
SLIGHT CHANCE POPS IN MOST ZONES.

OTHERWISE DRY WEATHER IS EXPECTED THROUGH THIS WEEK AS HIGH
EVENTUALLY BECOMES CENTERED OFFSHORE FRI/SAT AND WE GET INTO RETURN
S/SW FLOW. WEAKENING COLD FRONT IS FORECAST TO HEAD E FROM GREAT
LAKES SUN...BUT WITH FAIRLY STRONG RIDGE IN PLACE OVER W
ATLANTIC...CONFIDENCE IS NOT HIGH ENOUGH TO GO ANY HIGHER THAN
SLIGHT CHANCE POPS SUN AFTERNOON.

&&

.AVIATION...
NW OF ORH...EXPECT JUST SCT CU THIS EVENING AND OVERNIGHT...ALONG
WITH AN OUTSIDE CHANCE OF A RW/TRW NEXT HOUR OR TWO.  MVFR CIG NEAR
1000 FT AT HYA AND ACK WITH SOME 4-5 MI VSBY IN FOG/HAZE THERE THIS
EVENING.  EXPECT IFR CONDS AT TIMES AT HYA/ACK OVERNIGHT AS HAVE
PATCHY FOG AND LOW CLOUDS SINCE FRONT DOES NOT BARREL THROUGH THERE.
ELSEWHERE IN INTERIOR SE NEW ENGLAND INCLUDING CT...EXPECT SCT-BKN
3000 FT CLOUDS WITH 5-6 MI VSBY THROUGH 01Z ALONG WITH SCT TSTMS
WITH VSBY 2 MI AND CIGS 2000 FT...THEN SCT CLOUDS AT 4000 FT
OVERNIGHT.

&&

.MARINE...
SHORT TERM MARINE...SW WINDS 15 TO 20 KTS SHOULD BECOME W OVERNIGHT
AND DIMINISH TO 5 TO 10 KT.  SEAS STILL JUST BELOW SMALL CRAFT
ADVISORY THRESHOLDS...MAINLY 3 TO 4 FT OVER THE OPEN WATERS.  WEST
WINDS AND 2 TO 4 FT SEAS EXPECTED MON...EXCEPT MORE SOUTHWESTERLY
OVER THE SOUTHERNMOST WATERS.

IN THE LONGER TERM...IT NOW APPEARS LESS LIKELY THAT ANY COASTAL
SYSTEM WILL IMPACT OUR WATERS BY MIDWEEK. GFS (WHICH WAS SUFFERING
FROM FEEDBACK ISSUES ON EARLIER RUNS) HAS BACKED OFF THIS IDEA...AND
NONE OF THE OTHER MODELS SUPPORT THAT NOTION. HIGH PRESSURE WILL
DOMINATE INTO NEXT WEEKEND...AS LIGHT WINDS WITH LOCAL SEA BREEZES
GIVE WAY TO A MORE S/SW FLOW BY SAT. SEAS SHOULD REMAIN AOB 3 FT
THROUGH THE EXTENDED PERIOD.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&

NEAR TERM...DRAG
SHORT TERM/AVIATION...GAF
LONG TERM...JWD
Hazardous weather outlook, Aug 21, 3:55 AM EST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
455 AM EDT SUN AUG 21 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-220955-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
455 AM EDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND...AND ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY.

.DAY ONE (TODAY AND TONIGHT)...
SOME PATCHY DENSE FOG WILL PERSIST UNTIL MID MORNING ALONG THE
SOUTH COAST.

A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND
EVENING...EVENTUALLY STALLING AS IT APPROACHES THE COAST. THE FRONT
WILL TRIGGER SHOWERS AND THUNDERSTORMS.  A FEW THUNDERSTORMS MAY
CONTAIN DAMAGING WIND GUSTS.  THE RISK FOR ANY SEVERE THUNDERSTORMS
WILL BE GREATEST SOUTH AND EAST OF WORCESTER BETWEEN NOON AND 6 PM.
THIS INCLUDES THE GREATER BOSTON AND PROVIDENCE AREAS. FREQUENT
LIGHTNING WILL LIKELY OCCUR WITH SOME OF THE STORMS ALONG WITH BRIEF
TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THE AIR MASS MAY BE SUFFICIENTLY MOIST AND UNSTABLE TO SUPPORT
SCATTERED THUNDERSTORMS MONDAY AFTERNOON AND EVENING. ANY
THUNDERSTORMS ON MONDAY...HOWEVER...ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED FROM NOON TO 8 PM TODAY
FOR SCATTERED SEVERE THUNDERSTORMS.

THOMPSON

In the hours before

Special weather statement, Aug 21, 11:38 AM EST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1238 PM EDT SUN AUG 21 2005

CTZ002>004-MAZ002>024-026-NHZ011-015-RIZ001>008-212200-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN KENT RI-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-NANTUCKET MA-
NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
INCLUDING THE CITIES OF...AMHERST...ATTLEBOROUGH...BARNSTABLE...
BARRINGTON...BEVERLY...BOSTON...BRISTOL...BROCKTON...BROOKLINE...
CAMBRIDGE...CHICOPEE...EAST HARTFORD...FALL RIVER...FALMOUTH...
FITCHBURG...FRAMINGHAM...FRANKLIN...GLOUCESTER...GREENFIELD...
HARTFORD...JAFFREY...KEENE...LAWRENCE...LEOMINSTER...LOWELL...LYNN...
MANCHESTER...MANSFIELD...MILFORD...NANTUCKET...NEW BEDFORD...
NEW BRITAIN...NEWBURYPORT...NEWINGTON...NEWPORT...NEWTON...
NORTH ATTLEBOROUGH...NORTHAMPTON...PLAINFIELD...PLYMOUTH...
PROVIDENCE...PUTNAM...QUINCY...SOMERVILLE...SOUTH KINGSTOWN...
SPRINGFIELD...TAUNTON...VERNON...VINEYARD HAVEN...WALTHAM...
WARWICK...WEST HARTFORD...WEYMOUTH...WILLIMANTIC...WINDSOR LOCKS...
WOONSOCKET AND WORCESTER
1238 PM EDT SUN AUG 21 2005

...A FEW SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN NEW ENGLAND
THIS AFTERNOON AND EARLY EVENING...

A COLD FRONT MOVING INTO THE VERY WARM AND HUMID AIR MASS OVER
SOUTHERN NEW ENGLAND MAY TRIGGER SCATTERED STRONG THUNDERSTORMS
THIS AFTERNOON AND EARLY EVENING. A FEW STORMS MAY BE STRONG ENOUGH
TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND POSSIBLY LARGE
HAIL.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO AND TELEVISION
STATIONS FOR THE LATEST INFORMATION.  SKYWARN SPOTTERS SHOULD BE
PREPARED TO RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

FIELD
Special weather statement, Aug 21, 1:51 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
251 PM EDT SUN AUG 21 2005

CTZ002-211930-
HARTFORD CT-
251 PM EDT SUN AUG 21 2005

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 5 MILES WEST OF GRANBY...OR ABOUT 12 MILES WEST OF WINDSOR
LOCKS...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...GRANBY AND EAST GRANBY BY 300 PM
EDT...WINDSOR AND WINDSOR LOCKS BY 310 PM EDT...EAST WINDSOR AND
SOUTH WINDSOR BY 320 PM EDT.

DUNHAM
Special weather statement, Aug 21, 1:54 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
254 PM EDT SUN AUG 21 2005

CTZ003-004-MAZ005-012-013-RIZ001-211945-
CENTRAL MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE RI-SOUTHERN
WORCESTER MA-TOLLAND CT-WESTERN NORFOLK MA-WINDHAM CT-
254 PM EDT SUN AUG 21 2005

AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH ALONG A LINE EXTENDING FROM 9 MILES WEST OF FRAMINGHAM TO 4
MILES NORTHWEST OF PUTNAM TO 5 MILES WEST OF MANSFIELD...MOVING
SOUTHEAST AT 20 MPH. THESE STORMS MAY ALSO CONTAIN VERY HEAVY
RAINFALL.

THUNDERSTORMS WILL BE NEAR...WHITINSVILLE...UPTON...NORTHBRIDGE AND
DOUGLAS BY 300 PM EDT...UXBRIDGE...HOPKINTON...KILLINGLY AND CHAPLIN
BY 310 PM EDT...HOLLISTON AND FOSTER BY 320 PM EDT.

DUNHAM
Special weather statement, Aug 21, 2:22 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
322 PM EDT SUN AUG 21 2005

CTZ002>004-MAZ012-013-017-018-RIZ001-002-212000-
HARTFORD CT-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST
PROVIDENCE RI-SOUTHERN WORCESTER MA-TOLLAND CT-WESTERN NORFOLK
MA-WESTERN PLYMOUTH MA-WINDHAM CT-
322 PM EDT SUN AUG 21 2005

AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF HEAVY SHOWERS AND ISOLATED STRONG THUNDERSTORMS WITH THE
POTENTIAL TO PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH ALONG A
LINE EXTENDING FROM BELLINGHAM TO 2 MILES WEST OF BURRILLVILLE TO 2
MILES NORTHEAST OF EASTFORD TO 3 MILES NORTH OF WINDSOR...
MOVING SOUTHEAST AT 20 MPH.

HEAVY SHOWERS OR THUNDERSTORMS WILL BE NEAR...FRANKLIN AND MEDWAY BY
330 PM EDT...WRENTHAM AND NORFOLK BY 340 PM EDT...FOXBOROUGH AND
SMITHFIELD BY 350 PM EDT...MANSFIELD AND NORTH PROVIDENCE BY 400 PM
EDT.

A STRONG THUNDERSTORM NEAR WINDSOR CONNECTICUT WILL BE NEARING
VERNON CONNECTICUT BY 345 PM.

STRONG STORMS WERE DEVELOPING IN THE NORTHWEST TIP OF RHODE ISLAND
HEADING FOR BURRILLVILLE.

DRAG

The radar

The Boston radar (KBOX), 53 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Providence

When
August 21, 4:22 PM EST
Where
Providence County, Foster
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.850, -71.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2005Every state in 2005This day in weather historyWarnings in Rhode Island, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469438.